Tapering Ropinirole Caused Me Some Scary Side Effects
I’m back! Not just figuratively, but also literally.
I recently took some time off to get my health in check. I was in the process of changing medications, and my neurologist had warned me that I might have side effects or withdrawal symptoms. Boy, was he right.
He had been slowly tapering me off the Parkinson’s therapy ropinirole, which can cause some serious side effects. Many patients on this drug experience a lack of impulse control, including things like overeating, excessive shopping, a hyper sex drive, and unchecked gambling. For me, the issue was gambling. I wouldn’t think twice about dropping $200 in a weekend.
While doctors were decreasing my regimen of ropinirole, they were increasing my prescription for Rytary (carbidopa/levodopa), another Parkinson’s treatment. I was fine with this until the last few milligrams of ropinirole ended and it completely left my system. I happened to be on a cruise through the Caribbean at the time, and I began to have killer stomach pains. We had two days left on our trip at that point, and I wound up spending most of the time in bed trying to sleep it off.
By the time we got home, I was in so much pain that my husband decided we should go to the urgent care clinic. There, the doctor diagnosed me with irritable bowel syndrome and gave me some medication he said would help to clear everything up. He added that if I didn’t improve by the next day, I should go to the hospital.
The next day, I spent seven hours in the ER before being discharged with medication for a urinary tract infection.
Two days later, I was still barely eating, and I was having a hard time catching my breath. I became winded every time I tried to speak. It was as if someone were repeatedly punching me in the gut and knocking the wind out of me. At one point, I tried talking to my mother-in-law on the phone, and she could hear me gasping for air after each word. She was so scared she almost called 911.
So, I went to a different hospital, but the problem ended up clearing up on its own.
That night, I had the craziest dream. As I have progressed through this disease, my dreams have become extremely vivid, making separating dreams from reality difficult at times. But that night, my dream was different.
A bright spotlight was shining on me as if I were an entertainer on Broadway. I started walking toward the light, and there stood God. He told me to go back to Earth because he wasn’t done using me yet. Minutes later, I woke up in so much pain that I cried to my husband that I wanted to go home.
He looked at me and said, “You are home.”
“No, heaven is home,” I replied.
Just another special Parkinson’s moment.
To top it off, I had been having severe dyskinesia. If you have never experienced dyskinesia, it is very scary. It feels like your brain has no control over your body, and you can’t stop moving. It isn’t painful, but it is very tiring. (Side note: This is what actor Michael J. Fox has.)
That Friday, I had an appointment with my neurologist, who looked at my symptoms and determined that I was actually experiencing withdrawal from my medication. He tinkered with my meds and got me on the track to recovery.
This experience was tough on me emotionally and physically. After nearly two months, the worst appears to be over. I am so thankful for my family — especially my husband — for helping me get through this latest experience and back to some semblance of Parkinson’s “normal,” whatever that is.
Note: Parkinson’s News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Parkinson’s News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to Parkinson’s disease.